Indiana, 2021Winter Weather in Indiana, January 3, 2021
January 3, 2021 · NWS IWX · 5 events in 5 counties and zones
A narrow band of moderate to heavy snow brought snow accumulations of 3 to 6 inches. The new snow combined with ice already on trees resulted in some downed tree limbs and power outages.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A narrow band of moderate to heavy snow brought snow accumulations of 3 to 6 inches. The new snow combined with ice already on trees resulted in some downed tree limbs and power outages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jan 2, 7:17 PM EST, 4 hours 43 minutes earlier.
Area forecast discussion, Jan 2, 7:17 PM EST, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
717 PM EST Sat Jan 2 2021
.SYNOPSIS...
Issued at 717 PM EST Sat Jan 2 2021
A quick round of intense snow will overspread the area later tonight
into Sunday morning. Most locations will see one to two inches with
up to 3 inches over northeast Indiana and northwest Ohio. Snow exits
by late morning with highs in the low to mid 30s.
&&
.Update...
Issued at 717 PM EST Sat Jan 2 2021
Trends in near term guidance along with upstream sat/radar depiction
of vigorous sw disturbance and attendant baroclinic leaf lifting out
of nrn AR and expansion of radar returns through cntrl TN/wrn KY
along leading edge of return moisture plume. This portents a brief
period of mod-hvy snow likely to develop after midnight. Some nw
displacement of H7 dilatation axis also noted in model guidance and
suspect a robust deformation response aloft will occur overhead for
a time late tonight. Thus have backed prior gridded stripe of higher
qpf a bit nwwd esp under the guise of related H7 pivot point shaping
up further nw from prior. Otherwise with a period of low static
stability aloft timed with wwd arching but brief trowal, some banded
enhancement likely which may yield some over performance in snow
amounts northeast. Regardless rapid newd progression of upper sys
lends a risk of going any higher with top end snow probs even though
they may verify correct in some locations far northeast. Otherwise
primarily a snow event with drizzle persisting this evening before
ice nucleation takes over with arrival of upstream mid level
moisture slug.
&&
.SHORT TERM...(This Evening through Sunday)
Issued at 253 PM EST Sat Jan 2 2021
Primary focus of entire forecast period is on next southern stream
wave currently ejecting out of the Southern Plains. Midlevel height/
vorticity fields (and water vapor imagery) indicate a healthy closed
low that will deepen as it lifts NE and is already becoming more
negatively tilted. This is also reflected in PV fields and, although
best PV advection does pass just to our south, our local area will
see a solid push of midlevel height falls and CVA. This along with
associated deformation zone on northern flank of 700mb low and
decent instability above 700mb will support a quick burst of
moderate precip late tonight. Latest deterministic and ensemble
models in reasonably good agreement on around 0.2" QPF roughly along
the US-24 corridor with lesser amounts to the northwest (HREF
remains on the more bullish side with decent probabilities of
exceeding 0.25" along US-24). While the potential for some enhanced
mesobanding is nonzero given modest midlevel lapse rates...vertical
cross sections of fgen, theta-e, and EPV (particularly on the GFS)
show the potential is limited with more broad and unfocused ascent.
This is likely due to poor upper jet placement with primary upper
jet core and left exit region well to our east by 09Z Sun leaving us
in a more neutral location and limiting potential for good
ageostrophic adjustments and associated fgen. Certainly enough QG
ascent and moisture (285K mixing ratios above 3 g/kg) for the
anticipated 0.2" liquid equivalent but potential is low for much
more than that. Question of snowfall amounts then falls to snow
ratios...which will be poor. Forecast soundings indicate a very
shallow DGZ with primary region of ascent extending over a much
deeper layer. Furthermore...the 0 to -10C is very deep which will
promote a lot of riming of supercooled water and surface temps will
be hovering right around freezing. Most of precip will fall as snow
(save for our extreme southeast [Lima] where some rain may mix in)
but efficient accumulation will prove difficult. For these reasons
feel comfortable with going 1-3" forecast with highest amounts right
along US-24 with best combo of cold air and precip. Wouldn't
entirely rule out a few isolated spots pushing close to 4" if all
ingredients align perfectly but chances are low and early Sunday
morning timing should limit impacts. Will therefore hold off on
advisory. Precip exits quickly late Sunday morning and anticipate
highs once again in the mid 30s.
Some concern for a period of freezing drizzle and/or fog later this
evening given abundant low level moisture and some minor ascent
arriving 00-03Z. Already dealing with 2-5SM BR and low stratus for
much of today so it is possible. Pushed up timing of lower chance
PoP's this evening though kept it just rn/sn for now given limited
confidence.
&&
.LONG TERM...(Sunday Night through Saturday)
Issued at 253 PM EST Sat Jan 2 2021
Rest of the forecast is relatively quiet. Next system to watch will
be a northern stream shortwave crossing the region Monday night. 12Z
GFS remains dry but shows a decent (110kt) upper jet with our CWA in
favored left exit region with good midlevel CVA. Deep-layer moisture
is quite limited but would not be surprised to see some light snow
or drizzle in our area with this system as suggested by the ECMWF,
Canadian, and (to a lesser extent) the NAM. Exact thermal profiles
and subsequent freezing/impact potential remains uncertain at this
time but something to watch. Longwave ridge then builds over the
region with quiet weather Tue and Wed. Next upper low then arrives
Thu though latest guidance continues to suggest a path south of our
area. Temps through the period will remain fairly steady with highs
in the mid (to perhaps upper) 30s and lows in the mid/upper 20s
depending on cloud cover. No substantive surface thermal advections
noted until perhaps next weekend with the potential for a bit more
northerly flow/modest CAA.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 711 PM EST Sat Jan 2 2021
Primary IFR through this valid fcst period. However transient LIFR
vis/cigs likely as brief mod-hvy snowbands pivot across the
terminals later tonight with a general 1-2" expected at both
terminals. Snow will taper rapidly after daybreak Sunday.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SYNOPSIS...AGD/T
UPDATE...T
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...T
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jan 2, 2:46 PM EST, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
246 PM EST Sat Jan 2 2021
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-032000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
246 PM EST Sat Jan 2 2021 /146 PM CST Sat Jan 2 2021/
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...This afternoon and tonight.
1 to 3 inches of snow will spread across the area late tonight with
the highest amounts along the highway 24 corridor.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Snow will exit by late Sunday morning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
LMZ043-046-032000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
246 PM EST Sat Jan 2 2021
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
Winter Weather, Kosciusko
- When
- January 3, 12:00 AM EST to 7:00 AM EST
- Where
- Kosciusko forecast zone
- Reported by
- Public
A narrow band of snow fell with 3 to 6 inches of accumulation reported. The greatest snowfall amounts were reported across the northeast part of the county. A report of 6.1 inches of snowfall was received 1 mile NE of Lake Wawasee. The snow combined with ice remaining on trees from recent freezing rain led to some instances of downed tree limbs. Some power outages also were reported.
Winter Weather, Whitley
- When
- January 3, 12:00 AM EST to 7:00 AM EST
- Where
- Whitley forecast zone
- Reported by
- Public
- Coordinates
- 41.139, -85.505 (the zone’s center; the record gives no point)
A narrow band of snow fell with 3 to 5 inches of accumulation reported. The greatest snowfall amounts were reported across the northwest part of the county. A report of 4.8 inches of snowfall was received 2 miles WNW of Etna, IN. The snow combined with ice remaining on trees from recent freezing rain led to some instances of downed tree limbs. Some power outages also were reported.
Winter Weather, Noble
- When
- January 3, 12:00 AM EST to 8:00 AM EST
- Where
- Noble forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.399, -85.417 (the zone’s center; the record gives no point)
A narrow band of snow fell with 3 to 6 inches of accumulation reported. The greatest snowfall amounts were reported across the western and central portions of the county. A report of 5.1 inches of snowfall was received 3 miles S of Albion, IN. The snow combined with ice remaining on trees from recent freezing rain led to some instances of downed tree limbs. Some power outages also were reported.
Winter Weather, Lagrange
- When
- January 3, 1:00 AM EST to 8:00 AM EST
- Where
- Lagrange forecast zone
- Reported by
- Public
- Coordinates
- 41.643, -85.426 (the zone’s center; the record gives no point)
A narrow band of snow fell with 3 to 5 inches of accumulation reported. The greatest snowfall amounts were reported across the southern part of the county. A report of 3.0 inches of snowfall was received 9.9 miles E of Lagrange, IN. The snow combined with ice remaining on trees from recent freezing rain led to some instances of downed tree limbs. Some power outages also were reported.
Winter Weather, Elkhart
- When
- January 3, 1:00 AM EST to 7:00 AM EST
- Where
- Elkhart forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.597, -85.859 (the zone’s center; the record gives no point)
A narrow band of snow fell with 2 to 5 inches of accumulation reported, mainly across the south and southeast portions of the county. The snow combined with ice remaining on trees from recent freezing rain led to some instances of downed tree limbs. Some power outages also were reported.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in California, January 3, 20213 deaths · 1 event
- Debris Flow and Heavy Snow in Washington, January 3 to 5, 2021$20,000 · 8 events
- Winter Weather in New York, January 3 to 4, 20218 events
- Heavy Snow in Pennsylvania, January 3 to 4, 20215 events
- Winter Weather in Pennsylvania, January 3 to 4, 20214 events
- Winter Weather in New Jersey, January 3 to 4, 20214 events
- Dense Fog in Virginia, January 3 to 4, 20214 events
- High Wind in Montana, January 3, 202162 kt wind · 3 events
- Dense Fog in West Virginia, January 3 to 4, 20213 events
- Winter Weather in Maryland, January 3, 20212 events
- Flooding in Oregon, January 3, 20212 events
- High Wind in Wyoming, January 3, 202163 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 928253, 928254, 928255, 928256, 928257.